New Mexico, 2013

High Wind in New Mexico, November 15 to 16, 2013

November 15 to 16, 2013 · NWS MAF · 1 event in 1 county or zone

Strong mid level winds at the base of a passing upper torugh resulted in high winds in the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong mid level winds at the base of a passing upper torugh resulted in high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 15, 9:42 PM MST, 18 minutes earlier.

Area forecast discussion, Nov 15, 9:42 PM MST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1042 PM CST Fri Nov 15 2013

.DISCUSSION...

See Aviation Discussion below.

&&

.AVIATION...

No major aviation concerns next 24 hours, as VFR conditions
prevail. A few SHRA will be possible overnight, mainly KPEQ, KINK,
and KMAF, w/erratic winds invof SHRA. Otherwise, buffer soundings
suggest a cu field developing late morning E and S, w/bases 4.5-7
kft agl. Sfc winds out of the SW will become gusty by noon as an
upper level trough approaches.

&&

PREV DISCUSSION... /ISSUED 227 PM CST Fri Nov 15 2013/

DISCUSSION...
An upper trough digging into the western states will move east
across the Rockies over the weekend increasing winds across the
area. Strong winds are likely in the Guadalupe Mountains Saturday,
with a slight lull possible overnight before winds increase again
Sunday. Confidence is high for warning criteria winds Saturday,
but not so sure about Sunday so left the watch in place for now
and will let the mid shift get one last look to see if the warning
should be for both days or just Saturday. A wind advisory also
looks likely for SE NM/NW Permian Basin and Davis Mtns for
Saturday. Isolated TS may develop tonight as the trough approaches
though westerly flow should quickly push moisture east bringing an
end to rain chances tomorrow.

A weak cold front moves in early Monday, a shadow of the strong
one models were showing several days ago. Only modest cooling is
expected behind the front, with perhaps reduced insolation from
cloudy skies being the greater factor in cooling than the airmass
itself. This forecast has seasonal temps remaining through the
remainder of the forecast though the ECMWF is showing the flow
amplifying and a strong cold front next Thursday. Jet placement
and strength does not seem conducive for such amplification
however, and prefer the 12Z GFS solution which is weaker.

Hennig

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING from 5 AM Saturday to 5 PM MST Sunday FOR THE
     FOLLOWING ZONES... Guadalupe Mountains of Eddy County.

TX...HIGH WIND WARNING from 5 AM Saturday to 5 PM MST Sunday FOR THE
     FOLLOWING ZONES... Guadalupe Mountains.

&&

44
Hazardous weather outlook, Nov 15, 1:02 PM MST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CST FRI NOV 15 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-162015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
202 PM CST FRI NOV 15 2013 /102 PM MST FRI NOV 15 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT, MAINLY
OVER THE SOUTHEAST NEW MEXICO PLAINS, SOUTH INTO THE DAVIS
MOUNTAINS AND EAST OVER NORTHWEST PERMIAN BASIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WEST TO SOUTHWESTERLY WINDS OF AT LEAST 40 TO 50 MPH ARE EXPECTED
TO OCCUR IN THE GUADALUPE MOUNTAINS SATURDAY AND POSSIBLY SUNDAY
AS WELL. GUSTS DURING THIS TIME COULD REACH 75 MPH. A HIGH WIND
WATCH IS IN EFFECT FROM EARLY SATURDAY UNTIL SUNDAY EVENING.

GUSTY SOUTHWESTERLY WINDS WILL ALSO AFFECT THE DAVIS MOUNTAINS, VAN
HORN AREA AND PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS ON
SATURDAY. WIND SPEEDS OF 30 TO 40 MPH COULD RESULT IN BLOWING DUST
IN THESE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
November 15, 10:00 PM MST to November 16, 10:00 PM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Unknown
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479379.